New York, 2008

Hail in New York, June 23, 2008

June 23, 2008 · NWS BUF · 4 events in 3 counties and zones

A seasonably deep mid-level trough was slowly moving east through the Great Lakes with cyclonic flow and cold air aloft. The cold air aloft coupled with a relatively warm and moist boundary layer was favorable for hail producing storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
$60,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A seasonably deep mid-level trough was slowly moving east through the Great Lakes with cyclonic flow and cold air aloft. The cold air aloft coupled with a relatively warm and moist boundary layer was favorable for hail producing storms. The thunderstorms developed along the Lake Erie breeze and spread inland through the interior Southern Tier and Finger Lakes with additional development on outflow boundaries and other subtle terrain induced boundaries. Hail, up to one inch in diameter, was reported in Ellicottville, Angelica, Walworth and Lyons.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 23, 1:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 23, 1:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
259 PM EDT MON JUN 23 2008

.SYNOPSIS...
AN UPPER TROUGH CENTERED ACROSS THE EASTERN GREAT LAKES REGION WILL
CONTINUE TO PRODUCE A SOUTHWEST FLOW OF RATHER MOIST UNSTABLE AIR
ACROSS OUR REGION THROUGH TONIGHT AS IT SLIDES EAST. DRIER AIR WILL
FOLLOW FROM TUESDAY THROUGH MIDWEEK AS THE UPPER TROUGH MOVES
FURTHER EAST AND A SURFACE HIGH NOSES IN FROM THE OHIO VALLEY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CONVECTION CONTINUES TO BUILD ON LAKE BREEZE BOUNDARIES OFF ERIE
AND ONTARIO THROUGH LATE AFTERNOON. ACROSS CHAUTAUQUA COUNTY IN
PARTICULAR, IF CELLS REMAIN LOCKED ON THE LAKE BREEZE BOUNDARY WE
WILL SEE TRAINING OF ACTIVITY WHICH COULD LEAD TO LOCALIZED
FLOODING. THIS SITUATION WILL HAVE TO BE WATCHED CLOSELY.

ACROSS THE REST OF THE REGION THUNDERSTORMS MAY HOLD ON FOR A FEW
HOURS AFTER SUNSET AS THE SHORT WAVE CONTINUES TO FUEL ORGANIZED
COVECTIVE ACTIVITY. WE WILL MONITOR CONDITIONS CLOSELY IN CASE A
SVR TSTM WATCH IS ISSUED FOR THE AREA.

ONCE RAIN DOES WIND DOWN OVERNIGHT, SOME OF OUR AREAS MORE PRONE
TO FOG, ESPECIALLY OVER THE SOUTHERN TIER WILL LIKELY DEVELOP FOG
IN THE 3AM TO 7AM TIMEFRAME.

MODELS ALL INDICATE THE SHORT WAVE WILL EXIT WESTERN NEW YORK BY
EARLY TUESDAY MORNING AND CENTRAL NEW YORK BY NOON ENDING ANY
THREAT OF RAINFALL.

THREAT OF SHWR/TSTM ACTIVITY WILL END EARLY IN THE EVENING WITH
SKIES GENLY MSTLY CLDY. TEMPS TODAY WILL RANGE FROM THE MID TO
UPPER 70S WITH LOWS TONIGHT IN THE MID 50S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THE UPPER TROUGH CONTINUES TO TRACK EASTWARD TUESDAY NIGHT AND
WEDNESDAY AS OUR REGION COMES UNDER THE INFLUENCE OF A BROAD NEARLY
ZONAL WEST NORTHWEST FLOW ALOFT RIGHT THROUGH THURSDAY WITH SLOW
WARM ADVECTION AT LEAST AS DEEP AS THE 850 MB LEVEL. WE WILL
CONTINUE WITH A DRY FORECAST THROUGH WEDNESDAY NIGHT...BUT WE ARE
A LITTLE CONCERNED WITH THE SOUTHERN TIER FOR THE WEDNESDAY NIGHT
PERIOD. BOTH THE WRF-NMM AND THE GFS INDICATE A WEAK SHORT WAVE IN
THE ABOVE MENTIONED FLOW PATTERN ZIPPING EAST SOUTHEAST OVERNIGHT
ALONG AN ELEVATED BAROCLINIC ZONE. THE WRF-NMM IS QUITE A BIT
FASTER THAN THE GFS. THERE IS ALSO SOME FAIRLY IMPRESSIVE MODEL
QPF JUST TO OUR SOUTH. IT WILL HAVE TO BE WATCHED IN FURTHER MODEL
RUNS.

WARM ADVECTION CONTINUES THURSDAY. STILL LOOKS LIKE A PRETTY GOOD
DAY BUT THE CHANCE POPS LOOK REASONABLE CONSIDERING THE WEST
NORTHWEST FLOW ALOFT ALONG WITH DIURNAL HEATING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
DURING THIS PERIOD IT LOOKS LIKE UNSETTLED WEATHER WILL BE LIKELY...
ESPECIALLY DURING THE WEEKEND AND ON INTO MONDAY. THE FIRST PART OF
THE PERIOD...THURSDAY NIGHT THROUGH FRIDAY MAY BE THE BETTER WEATHER
OF THE PERIOD WITH A ZONAL FLOW PATTERN IN PLACE WITH ONLY WEAK
IMPULSES WORKING ACROSS THE AREA...WITH ECMWF SHOWING SOME SHORT
WAVE RIDGING WORKING ACROSS THE AREA. BOTH THE GFS AND ECMWF
DEVELOPING A CLOSED LOW OVER THE GREAT LAKES REGION BY THE WEEKEND
INTO MONDAY...BUT STILL A FAIR AMOUNT OF SPREAD SHOWING UP IN THE
MREF ENSEMBLES MEANS DURING THIS TIME PERIOD. CONFIDENCE REMAIN LOW
DURING THE PORTION OF THE FORECAST...THEREFORE WILL MAINTAIN CHANCE
CATEGORY PROBABILITIES BUT IF THE UPPER LOW DOES DEVELOP AS
SUGGESTED BY THE GFS/ECMWF CHANCES FOR PRECIPITATION WILL
INCREASE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
WITH CONVECTION FIRING UP EARLY THIS AFTERNOON MOST AREAS WILL
REMAIN VFR. HOWEVER, LAKE BREEZE BOUNDARIES WILL FOCUS
THUNDERSTORM DEVELOPMENT AND SITES SUCH AS KROC AND KJHW WILL
BRIEFLY GO MVFR FOR CEILING AND VSBY IN THUNDERSTORMS. KBUF, KIAG AND
KART SHOULD BE PROTECTED A BIT BY COOLER LAKE BREEZES WHICH WILL
LIMIT CONVECTION AT THOSE SITES BUT AFT 21Z AS THE LAKE BREEZE
BOUNDARIES WEAKEN WHATEVER IS LEFT THUNDERSTORM-WISE COULD MOVE
THROUGH THOSE TAF SITES AS WELL, BRIEFLY DROPPING CONDITIONS TO
MVFR FOR BOTHE CEILING AND VSBY.

THE ACTIVITY SHLD WIND DOWN BY 00Z WITH VFR CONDITIONS. TOWARD
08Z-09Z SOME MVFR VSBYS ARE POSSIBLE IN FOG WITH VSBYS AS LOW AS
1/2 MILE ACROSS THE SOUTHERN TIER WITH CIGS DOWN TO 5 HND FT.

OUTLOOK...
TUESDAY...VFR.
WEDNESDAY...VFR. LOCALIZED IFR IN MORNING VALLEY FOG.
THURSDAY...VFR. CHC SHWRS/TSTMS.
FRIDAY...VFR. CHC/SHWRS/TSTMS.

&&

.MARINE...
THE LOWER LAKES WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT
CRITERIA AT LEAST THROUGH MID WEEK AS PRESSURE GRADIENTS REMAIN
WEAK. MARINERS WILL STILL HAVE TO BE ON THE WATCH THOUGH FOR
THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND TIS EVENING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...TAN
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...TAN
MARINE...TMA
Hazardous weather outlook, Jun 23, 4:18 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT MON JUN 23 2008

NYZ012>014-019>021-085-240930-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
518 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY THIS
AFTERNOON AND EARLY EVENING. THE PRIMARY SEVERE THREAT WILL BE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>008-010-011-240930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-
518 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-240930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SAGE

In the hours before

Special weather statement, Jun 23, 11:43 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1243 PM EDT MON JUN 23 2008

NYZ001>004-231830-
NIAGARA-ORLEANS-MONROE-WAYNE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
NEWARK
1243 PM EDT MON JUN 23 2008

AT 1245 PM NATIONAL WEATHER SERVICE SATELLITE AND RADAR WERE
INDICATING THAT SHOWERS AND THUNDERSTORMS WERE GOING TO RAPIDLY
DEVELOP ALONG THE SOUTH SHORE OF LAKE ONTARIO. MOST OF THE
ACTIVITY WILL BE CONFINED, AT LEAST INITIALLY, TO AREAS ALONG AND
NORTH OF ROUTE 104, BUT COULD SPREAD FARTHER SOUTH BY 230 PM TO 3. SOME
OF THE THUNDERSTORMS WILL CONTAIL TORRENTIAL DOWNPOURS, STRONG
GUSTY WINDS, AND SMALL HAIL. THE STORMS WILL PERSIST WELL INTO THE
AFTERNOON.
Special weather statement, Jun 23, 2:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
313 PM EDT MON JUN 23 2008

NYZ019-020-232015-
CHAUTAUQUA-CATTARAUGUS-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN
313 PM EDT MON JUN 23 2008

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS MOVING ACROSS THE REGION...

AT 310 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS MOVING OVER CHAUTAUQUA COUNTY FROM FINDLEY
LAKE AND CLYMER NORTHEAST, TO CHERRY CREEK AND ARKWRIGHT. THIS
AREA ALSO COVERED THE NORTHWEST CORNER OF CATTARAUGUS COUNTY, FROM
CONEWANGO TO ASHFORD HOLLOW, NORTHWARD. SOME OF THESE STORMS
CONTAIN TORRENTIAL DOWNPOURS, GUSTY WINDS, FREQUENT LIGHTNING, AND
HAIL. BE ON THE ALERT FOR PONDING ON ROADS, AND SOME POOR DRAINAGE
FLOODING IS LIKELY FOR SOME LOCATIONS. THIS ACTIVITY WILL CONTINUE MOVING
ACROSS THE SAME AREAS THROUGH 4 PM.
Special weather statement, Jun 23, 2:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EDT MON JUN 23 2008

NYZ019-232100-
CHAUTAUQUA-
INCLUDING THE CITY OF...JAMESTOWN
347 PM EDT MON JUN 23 2008

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS FOR PORTIONS OF THE COUNTY...

AT 340 PM, NATIONAL WEATHER SERVICE DOPPLER CONTINUED TO INDICATE
STRONG THUNDERSTORMS CONTAINING TORRENTIAL DOWNPOURS, FREQUENT
LIGHT, GUSTY WINDS, AND POSSIBLY HAIL. THE HEAVIEST STORM WAS
LOCATED BETWEEN LAKEWOOD AND BEMUS POINT MOVING NORTHEAST. THIS
STORM WILL BE NEAR GERRY AROUND 4 PM, AND NEAR ELLINGTON AND
CHERRY CREEK AROUND 415 PM. POOR DRAINAGE FLOODING IS LIKELY FOR
MANY LOCATIONS WHERE THUNDERSTORMS HAVE BEEN PERSISTENTLY MOVING
ACROSS.

The radar

The Buffalo radar (KBUF), 76 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cattaraugus

When
June 23, 3:00 PM EST
Where
Cattaraugus County, 2.05 mi E of Ellicottville
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.270, -78.630

Hail, Allegany

When
June 23, 4:13 PM EST
Where
Allegany County, 3.45 mi N of Angelica
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.350, -78.020

Hail, Wayne

When
June 23, 4:25 PM EST
Where
Wayne County, 0.86 mi NE of Walworth
Measured
0.88 in hail
Property damage
$8,000
Crop damage
$15,000
Reported by
Broadcast Media
Coordinates
43.140, -77.270

Hail, Wayne

When
June 23, 5:20 PM EST
Where
Wayne County, 0.86 mi SE of Lyons
Measured
1 in hail
Property damage
$8,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
43.060, -76.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121734, 121735, 121736, 121737.